MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CATRX ASPIRATION CATHETER; QEX, QEW

PENUMBRA, INC. INDIGO SYSTEM CATRX ASPIRATION CATHETER; QEX, QEW
Catalog Number CATRXKIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the anterior tibial artery (at) using an indigo system aspiration catheter 7 (cat7), an indigo system lightning bolt aspiration tubing (lightning bolt aspiration tubing), an indigo system catrx aspiration catheter (catrx), a non-penumbra sheath, and a guidewire.During the procedure, the physician removed thrombus in the popliteal and superficial femoral artery (sfa) using the cat7 and the lightning bolt aspiration tubing.It was noted that there was still thrombus in the distal at vessel and the decision was made to use a catrx.The physician advanced a guidewire into the distal tibial vessel and inserted the catrx using the peel away introducer over the guidewire and into the sheath via ipsilateral access.Next, the physician made one pass down the distal at using the catrx and decided to remove the catrx to be flushed.While removing the catrx under aspiration, the hospital technologist experienced resistance pulling back on the catrx after the rapid exchange port of the catrx was outside of the sheath.The hospital technologist continued to pull back on the catrx and upon removing the majority of the catrx out from the sheath, the catrx had fractured at the distal end.It was reported that the entire catrx was removed and no part of the catrx was left in the vessel.The procedure was completed using a new catrx, the same sheath, and the same guidewire.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned indigo system catrx aspiration catheter (catrx) confirmed a fracture on its distal shaft and revealed stretching at the fractured location.If the device is retracted against resistance during use, damage such as stretching and subsequent fracture may occur.Based on the reported complaint, the root cause of the resistance during the procedure could not be determined.Further evaluation of the device revealed an additional fracture, kinks and ovalizations on the catheter shaft, and the guidewire lumen was damaged.This damage is incidental to the complaint and the root cause could not be determined.The middle fracture segment was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM CATRX ASPIRATION CATHETER
Common Device Name
QEX, QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21931412
Report Number3005168196-2025-00145
Device Sequence Number12924435
Product Code QEX
UDI-Device Identifier00814548017556
UDI-Public00814548017556
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K220683
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCATRXKIT
Device Lot NumberF00014062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2025
Supplement Date Received by Manufacturer04/25/2025
Initial Report FDA Received Date04/29/2025
Supplement Report FDA Received Date05/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age83 YR
Patient SexMale